Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Wilmington, OH

May 23, 2019Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2019, 5:49 AM EDT for Mercer County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 5:49 AM EDT (09:49 UTC)
Expired
May 23, 2019, 6:15 AM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:30 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 23, 4:30 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
430 AM EDT Thu May 23 2019

.SYNOPSIS...
Showers and thunderstorms will move across the area with the
potential for additional thunderstorm development this
afternoon. A cold front will sag south tonight and then stall
near the Ohio River. This front will slowly dissipate which
will result in the return of early summer like weather for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue to track west through
the morning bringing rain to the entire region. Expect this to
decrease in intensity somewhat as it moves across the area where
instability is not as high. But there will still be the
potential for strong to damaging wind gusts primarily across
northern counties with DCAPE values still forecast to be near
800 J/kg.

Expect this activity to clear the forecast area by midday. High
resolution guidance suggests that this complex will leave a
boundary across the southern part of the forecast area. And
this will be a focus for additional development this afternoon.
The atmosphere will become quite unstable near and south of
wherever this boundary sets up and there will be sufficient
shear for additional strong to severe storms with damaging wind
and large hail the primary threat.

In the wake of the morning system, winds will strengthen and
gust up to 30 mph. Temperatures should recover to the upper 70s
to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Storms may continue into the evening near the Ohio River.
Additional activity may develop along a cold front pushing south
into the forecast area. This will bring a brief chance of storms
to central Ohio before instability diminishes. The front will
continue south through the night and stall in the far southern
part of the forecast area. The western end of the boundary will
extend northwest connecting up to a low in the midwest. Showers
and thunderstorms may develop along the front on Friday. Given
the frontal position, the greatest chance is in the Tri-State.
With the boundary in the area, there will be a reasonable
gradient in temperatures. Lows will range from the mid 50s to
mid 60s with highs in the mid 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A warm and mostly dry Friday night will be in place with low
temperatures only dropping down into the 60s.  Thunderstorms are
expected to develop during the day on Saturday with a greater chance
for thunderstorm development near and north of Interstate 70.  There
is the potential that some of these storms across this area will
produce damaging winds and large hail.

With a frontal boundary in the vicinity on Sunday expect additional
showers and thunderstorms to move across the region.  This
precipitation has the potential to be a little more widespread and
therefore high temperatures will range from the upper 70s to middle
80s across the region.

Additional thunderstorms are possible on Monday as a disturbance
moves across the area.  Storm chances will be a little more isolated
for Tuesday before a more pronounced system on Wednesday brings
gusty winds and additional thunderstorm chances to the area.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Visibility restrictions at a couple of the terminals at the
start of the period will diminish fairly quickly as clouds and
convection approach from the west. Showers and thunderstorms
will sweep across the terminals between 10Z and 15Z bringing
temporary MVFR conditions. Once this passes, expect a lull,
although south winds will veer to southwest and strengthen with
some gusts to around 25 kt. Cumulus will eventually develop this
afternoon with scattered storms forming, primarily impacting the
Cincinnati area and perhaps KILN. Storms will diminish after 00Z
and winds will decrease and veer further.

OUTLOOK...Thunderstorms possible Saturday through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, May 23, 5:00 AM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Thu May 23 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-240900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hocking-
500 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area this morning. These storms
could produce strong to damaging straight-line winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong to severe thunderstorms Saturday
afternoon and evening. Damaging winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this morning.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-240900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
500 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area this morning. Some strong
winds gusts will be possible. Additional thunderstorms will develop
this afternoon. The afternoon storms will have the potential of
producing damaging straight-line winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:11 AM EDTSpecial Weather StatementILNAuglaize, Darke, Mercer49 min
May 23, 6:16 AM EDTSpecial Weather StatementILNChampaign29 min
May 23, 6:32 AM EDTSevere Thunderstorm WarningILNChampaign, Madison, Union16 min
May 23, 6:36 AM EDTSpecial Weather StatementILNPreble39 min
May 23, 6:45 AM EDTSpecial Weather StatementILNHardin, Logan, Shelby45 min
May 23, 6:46 AM EDTSpecial Weather StatementILNMiami44 min
May 23, 7:12 AM EDTSpecial Weather StatementILNDelaware33 min
May 23, 7:24 AM EDTSpecial Weather StatementILNMontgomery21 min
May 23, 7:37 AM EDTSpecial Weather StatementILNButler23 min
May 23, 7:50 AM EDTSpecial Weather StatementILNClark, Clinton, Delaware, Fayette, Franklin, Greene and 2 more40 min
May 23, 8:25 AM EDTSpecial Weather StatementILNClermont, Clinton35 min
May 23, 4:40 PM EDTSpecial Weather StatementILNHamilton20 min
May 23, 4:55 PM EDTSpecial Weather StatementILNClermont35 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Warren40 min
May 23, 5:30 PM EDTSevere Thunderstorm WarningILNBrown, Clinton, Highland45 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningILNFayette, Highland, Ross42 min
May 23, 6:05 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton21 min
May 23, 6:21 PM EDTSevere Thunderstorm WarningILNPickaway, Ross39 min
May 23, 6:54 PM EDTSpecial Weather StatementILNBrown36 min
May 23, 6:55 PM EDTSpecial Weather StatementILNHocking35 min
May 23, 6:58 PM EDTSevere Thunderstorm WarningILNAdams, Brown30 min
May 23, 9:13 AM EDTSpecial Weather StatementILNGrant, Owen32 min
May 23, 3:10 PM EDTSpecial Weather StatementILNCarroll, Gallatin35 min
May 23, 3:30 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin, Grant, Owen45 min
May 23, 3:39 PM EDTSpecial Weather StatementILNOwen36 min
May 23, 4:11 PM EDTSpecial Weather StatementILNGrant, Pendleton49 min
May 23, 4:16 PM EDTSpecial Weather StatementILNBoone29 min
May 23, 4:31 PM EDTSpecial Weather StatementILNBoone, Campbell, Kenton29 min
May 23, 5:18 PM EDTSpecial Weather StatementILNBoone27 min
May 23, 5:20 PM EDTSevere Thunderstorm WarningILNGrant, Owen40 min
May 23, 5:49 PM EDTSpecial Weather StatementILNCampbell, Kenton26 min
May 23, 6:00 PM EDTSpecial Weather StatementILNPendleton30 min
May 23, 6:25 PM EDTSpecial Weather StatementILNCampbell35 min
May 23, 7:28 PM EDTSpecial Weather StatementILNLewis32 min
May 23, 7:01 AM EDTSpecial Weather StatementILNFranklin29 min
May 23, 7:52 AM EDTSpecial Weather StatementILNDearborn, Ripley23 min
May 23, 4:47 PM EDTSpecial Weather StatementILNDearborn28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.